Alert archive / Alabama / Tornado Warnings in 2007

Tornado Warning 9, NWS Huntsville, AL

October 18, 2007Lawrence County, Alabama

NWS Huntsville, AL issued this tornado warning at Oct 18, 2007, 3:27 PM CDT for Lawrence County, Alabama. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2007, 3:27 PM CDT (20:27 UTC)
Expired
Oct 18, 2007, 3:47 PM CDT
In force
20 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 118 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 1:31 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 182028
TORHUN
ALC079-182100-
/O.NEW.KHUN.TO.W.0009.071018T2027Z-071018T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 PM CDT THU OCT 18 2007

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN AND EASTERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 400 PM CDT

* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  SOUTHWEST OF MOULTON...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...  
  WREN.
  MOULTON.
  LANDERSVILLE.
  OAKVILLE.
  FIVE POINTS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 3467 8711 3440 8711 3434 8712 3429 8733
      3430 8737 3443 8749
TIME...MOT...LOC 2027Z 232DEG 24KT 3441 8736

$$

CBD
1 follow-up statement
000 
WWUS54 KHUN 182047
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
347 PM CDT THU OCT 18 2007

ALC079-182057-
/O.CAN.KHUN.TO.W.0009.000000T0000Z-071018T2100Z/
LAWRENCE AL-
347 PM CDT THU OCT 18 2007

...THE TORNADO WARNING FOR SOUTHERN LAWRENCE COUNTY IS CANCELED...

WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM THAT
PROMPTED THE TORNADO WARNING HAD WEAKENED AND WAS NO LONGER SEVERE.
THEREFORE THE TORNADO WARNING HAS BEEN CANCELED.

LOCALLY HEAVY RAINFALL AND BRIEF GUSTY WINDS ARE STILL POSSIBLE FROM 
THIS STORM AS IT MOVES ACROSS NORTHEAST LAWRENCE COUNTY THROUGH 400 
PM. STAY INDOORS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE.

LAT...LON 3467 8711 3440 8711 3434 8712 3429 8733
      3430 8737 3443 8749
TIME...MOT...LOC 2047Z 232DEG 24KT 3448 8722

$$

CBD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Oct 18, 3:25 PM CDT, 2 minutes earlier.

Area forecast discussion, Oct 18, 3:25 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CDT THU OCT 18 2007

.DISCUSSION...
AN ACTIVE DAY IS UNFOLDING ACROSS THE TENNESSEE VALLEY...AS A
VIGOROUS STORM SYSTEM OVER THE NORTHERN PLAINS BRINGS MOISTURE...
INSTABILITY...SHOWERS AND THUNDERSTORMS. TORNADO WATCH #722 IS OUT
FOR MOORE...LINCOLN...MADISON...MOORE AND CULLMAN COUNTY AND POINTS
WEST UNTIL 11 PM.

NORTH AMERICAN SATELLITE VIEW INDICATED AN IMPRESSIVE COMMA HEAD
SIGNATURE FROM THE NORTHERN PLAINS TO THE GREAT LAKES. A COUPLE OF
DRY SLOTS WERE NOTED...ONE FROM WEST TEXAS TO THE GREAT LAKES...AND
A MORE SOUTHERN ONE FROM SW OF THE MISSISSIPPI DELTA TO THE
TENNESSEE VALLEY. ANALYSIS OF 18/1200Z UPPER AIR DATA INDICATED
500MB WINDS UP TO 90KTS IN THE MAIN JET FROM TEXAS TO THE MID
MISSISSIPPI VALLEY. CONDITIONS LOCALLY HAVE CONTINUED TO DESTABILIZE
WITH 3 PM TEMPERATURES RANGING FROM THE UPPER 70S TO LOWER 80S...
WITH DEWPOINTS RANGING FROM 64 AT VINEMONT TO THE LOWER 70S
ELSEWHERE. THE VISIBLE VIEW INDICATED A LINE OF CONVECTION WAS IN
PROGRESS FROM NW ALABAMA TO EAST OF NEW ORLEANS. SOME CLEARING IS
BEING NOTED OVER NW ALABAMA...WHERE FURTHER DESTABILIZATION COULD
RESULT IN FURTHER STORM DEVELOPMENT OVERNIGHT.

SHORT TERM NAM OUTPUT CONTINUES AN UNSTABLE ATMOSPHERE ACROSS THE
VALLEY THIS EVENING AND THE OVERNIGHT. BOUNDARY LAYER CAPES RANGED
UPWARDS TO 1800J/G...WITH -4/-6 SHOWALTER NUMBERS. 0-3KM HELICITIES
RANGED FROM 150 M/S FOR NE ALABAMA TO OVER 250 M/S FOR NW ALABAMA.
THUS WILL CONTINUE WITH A RISK OF SEVERE THUNDERSTORMS...WITH
ISOLATED TORNADO DEVELOPMENT. NAM OUTPUT INDICATED WINDS BACKING AT
THE SURFACE THIS EVENING...WITH CONDITIONS ACTUALLY BECOMING MORE
UNSTABLE THIS EVENING...ESPECIALLY FOR AREAS WEST OF I65. THIS
SYSTEMS COLD FRONT SHOULD BE NEARING NW ALABAMA A BIT PAST
MIDNIGHT. THE GREATEST SEVERE THREAT WILL END AS THE FRONT
PASSES...WITH LINGER SHOWERS POSSIBLE...BUT ENDING FROM WEST TO EAST
DURING SAT.

A NICE WEEKEND IS UPCOMING...WITH HIGHS RANGING FROM THE UPPER 70S
AND AROUND 80. THE NEXT...AND POTENTIALLY STRONGER FRONT IS POISED
TO MOVE ACROSS THE AREA NEXT MONDAY...BRINGING MORE SHOWERS AND T-
STORMS FOR THE AREA. A DRYING TREND ON TUESDAY...WITH COOLER WEATHER
IN THE WORKS FOR NEXT WED/THURS. DUE TO IMPENDING SEVERE WEATHER
THREAT...HAVE NOT MADE BIG CHANGES TO THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    62  77  49  80 /  80  20   0   0
SHOALS        60  76  49  80 /  80  10   0   0
CULLMAN       62  77  52  79 /  80  20   0   0
FAYETTEVILLE  62  75  49  78 /  80  20   0   0
ALBERTVILLE   63  77  51  80 /  80  20   0   0
FORT PAYNE    63  77  48  79 /  80  20   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

RSB
Hazardous weather outlook, Oct 18, 1:01 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CDT THU OCT 18 2007

ALZ001>010-016-TNZ076-096-097-190615-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
101 PM CDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...INCLUDING
DAMAGING WINDS AND ISOLATED TORNADOES THIS AFTERNOON IN NORTHWEST
ALABAMA...AND TONIGHT OVER THE ENTIRE AREA.

THE COMBINATION OF SURFACE HEATING AND AN INFLUX OF GULF MOISTURE
WILL LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS
AFTERNOON...MAINLY WEST OF INTERSTATE 65. ANY STORMS THAT DEVELOP
WILL BE STEERED QUICKLY TO THE NORTHEAST AT ABOUT 35 MPH. THESE
STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS...SMALL
HAIL...AND EVEN ISOLATED TORNADOES.

A COLD FRONT WILL SWEEP ACROSS THE REGION TONIGHT...PRODUCING A
LINE OF THUNDERSTORMS POSING A THREAT FOR DAMAGING WINDS AND
ISOLATED TORNADOES. THE FRONT AND STORM THREAT SHOULD PUSH INTO
NORTHWEST ALABAMA BY MID TO LATE EVENING...CROSSING THE I-65
CORRIDOR AROUND MIDNIGHT...AND THEN PUSHING OUT OF NORTHEAST
ALABAMA AND SOUTH CENTRAL TENNESSEE BEFORE SUNRISE.

RESIDENTS OF THE TENNESSEE VALLEY SHOULD MONITOR FUTURE UPDATED ON
THE DEVELOPING WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COLD FRONT IS EXPECTED TO MOVE THROUGH THE TENNESSEE VALLEY
EARLY NEXT WEEK...BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO THE AREA. GREAT UNCERTAINTY STILL EXISTS WITH THE
TIMING OF THIS FRONT. AT THIS TIME...THE FRONTAL PASSAGE LOOKS
MOST LIKELY TO OCCUR LATE MONDAY INTO EARLY TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED THIS EVENING AND OVERNIGHT.

CBD

In the hours before

Special weather statement, Oct 18, 10:49 AM CDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1049 AM CDT THU OCT 18 2007

ALZ001>010-016-TNZ076-096-097-182100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
1049 AM CDT THU OCT 18 2007

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH TONIGHT...

THE INGREDIENTS FOR SEVERE THUNDERSTORMS...INCLUDING ISOLATED
TORNADOES WILL BE IN PLACE LATE THIS AFTERNOON AND TONIGHT.

THE GREATEST THREAT OF SEVERE WEATHER INCLUDING DAMAGING WINDS AND
ISOLATED TORNADOES WILL BE FOUND ACROSS NORTHWEST ALABAMA FROM LATE
THIS AFTERNOON THROUGH AROUND MIDNIGHT.

A VERY MOIST SOUTHERLY FLOW WILL REMAIN IN PLACE AHEAD OF AN
APPROACHING COLD FRONT NOW LOCATED FROM THE OZARKS INTO CENTRAL
TEXAS. THIS FRONT WILL REACH THE LOWER MISSISSIPPI VALLEY BY LATE
AFTERNOON...IGNITING SEVERE THUNDERSTORM DEVELOPMENT. THESE
STORMS WILL TRACK EAST REACHING NORTHWEST ALABAMA DURING THE EVENING.
THE STORMS WILL THEN ADVANCE EAST THROUGH THE REMAINDER OF NORTH
ALABAMA AND SOUTHERN MIDDLE TENNESSEE AFTER MIDNIGHT. AHEAD OF
THIS LINE...SCATTERED THUNDERSTORMS MAY ALSO DEVELOP ACROSS
NORTHEAST MISSISSIPPI AND NORTHWEST ALABAMA THIS AFTERNOON. SOME
OF THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING SEVERE WEATHER.

RESIDENTS OF THE TENNESSEE VALLEY...PARTICULARLY ACROSS NORTHWEST
ALABAMA INCLUDING THE SHOALS...SHOULD PAY CLOSE ATTENTION TO THE
WEATHER THIS AFTERNOON AND EVENING CHECKING FOR UPDATES OR
POSSIBLE WATCHES THROUGHOUT THE DAY.

CBD
Special weather statement, Oct 18, 2:10 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 PM CDT THU OCT 18 2007

ALZ002-003-182000-
COLBERT-FRANKLIN-
210 PM CDT THU OCT 18 2007

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL
300 PM CDT...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELGREEN...OR 10 MILES WEST OF
RUSSELLVILLE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...AND LOCALLY HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELGREEN.
  CROOKED OAK.
  NEW BETHEL.
  LITTLEVILLE.
  COLBERT HEIGHTS.
  SPRING VALLEY.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHWESTERN ALABAMA.

CBD
Special weather statement, Oct 18, 2:48 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
248 PM CDT THU OCT 18 2007

ALZ004-182000-
LAWRENCE-
248 PM CDT THU OCT 18 2007

...TORNADO WARNING MAY BE ISSUED SHORTLY FOR LAWRENCE COUNTY...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR HALEYVILLE...MOVING NORTHEAST AT 30 MPH.

THIS STORM HAS A HISTORY OF STRONG ROTATION...AND A TORNADO WARNING
MAY BE NEEDED FOR LAWRENCE COUNTY IN THE NEXT 10 TO 15 MINUTES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

CBD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:54 AM CDTSevere Thunderstorm WarningHUNLauderdale36 min
Oct 18, 2:52 PM CDTTornado WarningHUNLawrence38 min

Nearby

Tornado Warnings in Alabama, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.